Steroids and hair loss?

I have had 3 quite severe phases of hairloss over the last year or so, and not been able to work out what the pattern was. It was suggested to me that it could be a side effect of mycophenolate or part of an auto immune process but I have realised now that everytime I have had one of these phases I have been tapering my steroid dose and each time the hairloss started once I had reached between the 10 - 7.5mg level. The previous two times my symptoms returned at the 7.5mg stage and I had to go up to 20mg and both times the hair loss stopped. However this time I am on 7mg and feeling ok and so tapering more successfully but my hair is falling out. I am sure it has something to do with tapering and I know 7.5mg is around the equivalent level of cortisol that we naturally produce so wonder if it has something to do with that?

Has anyone else experienced this? I know things could be much worse and it may sound trivial in the bigger picture but I'm finding it a little upsetting.

Thanks

Jenny

5 Replies

oldestnewest
  • Hi Jenny, your observations are very interesting and "go against the flow". Hair loss is often associated with cyclophos, but in a survey that Vuk conducted last summer, most people reported fair-good recovery after cessation of treatment. Pred is usually more associated with becoming more hairy! Is there any other medication that might be associated?

    John

  • If you noticed the hair loss when tapering is it possible you had adjusted other drugs around that time to make the tapering have a better chance, like Mycophenolate Mofetil? I get severe hair loss from all the cytotoxics I've taken: so Azathioprine, Mycophenolate Mofetil and Methotrexate. Long before I tried Cyclophosphamide this year (which has caused quite dramatic hair loss). And the hair loss from all those drugs was always worse when I adjusted my dose. Or I would get a big wave growing from each time Azathioprine changed. Was quite bizarre! I've been on cytotoxics permanently since 1998 so have no hope of waiting for treatment to stop, because I need the drugs to keep me alive. My hair has thinned a lot over the years as a result. And I'm still young so it is quite distressing. I was once prescribed Regaine (spelling?) for hair regrowth, the feminine version, but didn't take it when I saw there was a chance it might make all my hair fall out completely!

  • My hair has a mind of it's own! ;-) I never used to be able to tell just WHAT was making my hair fall out! Well, I KNEW it was the drugs but because I was (am) on a fair few of them I could never tell which of them made the difference. :-s

    I do not take steroids daily now but still take Metho' (amongst other things). I also take heart meds (my CSS damaged my heart) and one of them, Spironolactone, I find is has stopped the hair loss. After doing a bit of research before taking it, on the 'tinterweb on Spiro', it would seem Dr's in the USA regularly prescribe it for hair loss!

    I'm not sure Dr's in the UK would prescribe it just for hair loss without it being primarily for a heart matter but maybe they will? However, I cannot say how "safe" this drug is (if there are any safe drugs) but I seem fine on it. Also would you want to take yet another drug on top of all the rest if it wasn't directly to improve your health?

    Hair loss is devastating, for both men & women, and severely impacts on their confidence. It may seem "trivial" to non Vasculitis bods (considering what we already deal with) but it really DOES matter.

  • I am currently losing hair again and I haven't changed any of my meds still on 2000mg MMF and 8mg pred last time it happened it was put down to autoimmune problems rather than meds also I have noticed that my hair has gone very fine too.

  • Thank you everyone for your comments. I haven't changed any of my other meds during this time and although I know mycophenolate can cause hair loss I have stayed on 2000mg all this time and the hair loss hasn't been constant, infact when I have been on higher doses of pred and it stops falling out I get loads of new hair growth too. Maybe it is an auto immune issue and when I drop down the pred my immune system suffers? I am so desperate to get off steroids that I really hope I don't need to go back up in dosage.

    Thanks again

    Jenny x

You may also like...